Does Methimazole cause you to gain weight ?
My Endocrinologist prescribed this medication for my hyperthyroidism. However, I did the research myself and show more signs of hypothyroidism rather. I really cannot afford to gain anymore weight, as I have been battling weight problems my whole life. Does this particular medication cause weight gain ?
As you stated, methimazole is a medication that is used to help people that have hyperthyroidism. It acts by decreasing the amount of active thyroid hormone levels in the body. It is also true that people that have too much thyroid hormone (such as yourself) are more likely to lose weight than gain weight. The reverse is true (people with low thyroid are more likely to gain weight). Thus, anyone that is placed on this medication is likely to gain weight. The important question is if you are getting too much f the methimazole. The answer to that question lies in the blood test for the thyroid stimulating hormone (TSH test). The TSH test is done to see if someone is hyperthyroid or hypothyroid (too little thyroid hormone). Your TSH when you were hyperthyroid was too low. Now that you are on methimazole, it will be higher. You just have to make sure that you and your endocrinologist haven't overshot and caused hypothyroidism (with a high TSH). The only way to find this out is to get it tested. If your TSH is normal, then the methimzole dose is correct and should not be adjusted. Only your endocrinologist will know the answer to this question. I suggest that you schedule an appointment to work out these issues.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.